Prescription and illegal opioids are known for their ability to cause euphoria and intoxication so powerful that they captivate users and seldom let them go. Opioid addiction runs rampant in our society and shows no signs of letting up. Prescription opioids serve a vital purpose in our society. Whether it’s chronic pain from an injury or acute pain after an accident, these medications help whisk the user away and block pain receptors throughout their body as they focus on healing. One such drug, Darvocet, was created in 1957 by Eli Lilly and Company to manage pain.
By 2007, more than 20 million prescriptions were written for the drug. While most opioids are dangerous because of their potential for addiction, overdose, and severe withdrawals, Darvocet was dangerous enough. While Darvocet overdose is possible, the drug also poses additional health risks. Doctors have advocated for the drug’s removal from prescription pads for decades. Darvocet contains propoxyphene, which is notorious for causing heart issues, and groups petitioned for it to be removed from the prescription market.
One doctor, Ulf Jonasson, told Medscape Medical News that propoxyphene is the worst drug in history. By 2010, Darvocet was finally discontinued because it caused abnormal and deadly heart rhythm abnormalities. One of the primary issues with Darvocet is how weak the drug is, meaning you need to take higher doses to achieve a typical opioid intoxication, which could easily lead to a Darvocet overdose. Although the drug was banned more than a decade ago, people still frequently search and ask questions about its effects. Darvocet is still available on the black market and can be obtained on the dark web.
As an opioid, Darvocet’s side effects include sedation, relaxation, and euphoria, especially in those who took it in higher doses than a doctor would recommend. Misusing or abusing any drug is dangerous, but with Darvocet, many issues can arise, including Darvocet overdose. In a period where opioid overdoses have reached historic levels throughout the country, it’s important to do anything we can to curb this. Drug overdoses can be fatal, as proven by the 107,622 people who lost their lives in 2021.
Darvocet overdose symptoms can range from typical opioid overdose symptoms to heart failure and gastrointestinal distress. If you’re concerned about a loved one who abuses Darvocet, learning the signs and symptoms can save a life in case of an overdose.
Darvocet Overdose Symptoms
Even when using Darvocet as a doctor would prescribe before getting banned, there is a risk of an overdose. While it’s lower than abusing the drug, it’s not zero. However, those odds increase substantially when the drug is mixed with alcohol or benzodiazepines. Two depressant drugs taken in conjunction with one another will potentiate the effects of each drug. Even if you take a small dose of Darvocet and drink a single beer, it can lead to an overdose. You must also never take more Darvocet when you become tolerant of it, as it can also lead to an overdose.
A Darvocet overdose is considered a medical emergency – it can be life-threatening. For that reason, pay attention to someone using the medication. If they exhibit any of the following symptoms, don’t wait to call 911.
- An inability to breathe
- Stomach pain or spasms
- Uncontrollable vomiting
- Weak pulse
- Shallow breathing
- Abnormal heart rate
Similar to other opioids, propoxyphene is a central nervous system (CNS) depressant, meaning it causes significant drowsiness. You’ll find it challenging to stay awake if you overdose because it slows activity in the brain to almost nothing. The depressant effect also causes respiratory distress that appears as slow breathing, shallow breathing, or stopped breathing altogether.
What makes Darvocet unique next to other opioids is its effect on the heart. Most Darvocet overdose symptoms are cardiovascular and cause conduction delays, heart arrhythmias, and in the most severe cases, circulatory collapse. Between 48 hours to 72 hours after you consume the medication, Darvocet overdose symptoms can appear. These include the following:
- Appetite loss
- Yellowing of the eyes and skin
- Upper, right quadrant pain in the abdomen
- Excessive sweating
These symptoms occur as a result of the toxic effects produced by Tylenol on the liver. Excessive intake of Tylenol leads to cell death in your liver. When this happens, your liver will stop functioning regularly. If this cell death is too severe, you’ll experience other symptoms, including coagulopathy, encephalopathy, and coma.
Darvocet Overdose Prevention
The most effective means of preventing a Darvocet overdose is to not use the drug. Darvocet was banned for a reason, and there are no medical means to take it. You must speak to a loved one using the medicine and explain the dangers of Darvocet. If they don’t listen, you must present other options, such as getting help. If they continue using a drug this dangerous and ignore the consequences, it indicates they’re addicted. Opioid use disorder (OUD) is a severe and potentially life-threatening condition that causes someone to use drugs despite the consequences.
Darvocet Overdose Risk Factors
Again, using Darvocet in small doses can still cause problems, even if it’s not an overdose. However, some are more at risk than others.
Below, we’ll discuss Darvocet overdose risk factors.
- You’re more at risk of a Darvocet overdose if you take a lot of medication – your odds of an adverse drug interaction increase dramatically.
- Your risk of a Darvocet overdose is much higher if you take it with sedatives, alcohol, or opioids like heroin or fentanyl.
- Your risk of a Darvocet overdose increases if you recently started taking the drug and you’re unaware that a minimal dose increase can cause a potentially fatal outcome.
- Your Darvocet overdose risk also increases if you stop taking the drug and then start using the same dose you previously took because your tolerance has dropped significantly.
You must explain the danger of a Darvocet overdose to the individual using the drug. Many people believe that it can’t happen to them. However, it’s possible. Also, it’s impossible to know what medication you’re getting these days. You may purchase Darvocet under false pretenses online, and you’re delivered fentanyl. Fentanyl is an opioid 50 to 100 times stronger than morphine. If you’re not tolerant of opioids, this will also lead to an immediate fatal overdose.
Darvocet Overdose Fatalities
An old article from the Associated Press via NBC News found that 507 people died of Darvocet-related overdoses in 2007. Since 1981, an estimated 10,000 people have lost their lives to Darvocet. There is a reason this drug was removed from the market. While it’s not potent and causes an overdose in the traditional sense, it causes significant damage to your body and should be avoided at all costs.
How to Treat a Darvocet Overdose
If you’re with someone who exhibits the Darvocet overdose symptoms we mentioned above, you must call 911 right away. The longer you wait for help, the greater the odds are of either permanent long-term damage or death. Below, we’ll explain how to treat a Darvocet’s overdose.
Call Emergency Services Immediately
Before doing anything, call first responders for help. The 911 operator will walk you through what the person needs. When you reach out to emergency services, they’ll start asking you questions and provide you with instructions you must follow. Some questions they’ll ask include the person’s height, weight, how much Darvocet they consumed, where they got it from, and if other drugs or alcohol were used.
Evaluate Their Condition
Be vocal and tell the first responder what you see. They’ll instruct you to try and wake the person up. Speak loudly. Rub their breastbone with your knuckle hard, but don’t hurt them. If they’ve overdosed on Darvocet, they will appear limp, won’t respond to stimuli, and will barely be breathing. They’ll also look blue and pale and their pupils will be pinpoint. There will be abnormalities in their heart as well.
If you have Narcan, use it. Follow the instructions on the bottle and listen to the 911 operator for assistance. If the individual does not respond after one dose, administer a second dose after two minutes if first responders don’t arrive. If they regain consciousness, they still need medical care – they could slip back into an overdose once the Narcan wears off.
Administer First Aid (If Trained)
Only administer CPR if you’re trained. Roll the individual on their side to prevent them from choking on vomit.